Alert archive / Ohio / Flood Watches in 2022
Flood Watch 2, NWS Cleveland, OH
NWS Cleveland, OH issued this flood watch at Feb 22, 2022, 3:26 AM EST for Crawford County, Pennsylvania; 6 counties in Ohio. It took effect at Feb 22, 2022, 10:00 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2022, 3:26 AM EST (08:26 UTC)
- In effect from
- Feb 22, 2022, 10:00 AM EST
- Expired
- Feb 22, 2022, 5:18 PM EST
- In force
- 7 hr
- Issued by
- NWS Cleveland, OH
- Flood severity
- None
Counties Holmes County, OH, Knox County, OH, Mahoning County, OH, Stark County, OH, Trumbull County, OH, Wayne County, OH, Crawford County, PA
The radar
The Cleveland radar (KCLE), 69 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WGUS61 KCLE 220826
FFACLE
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Cleveland OH
326 AM EST Tue Feb 22 2022
OHZ023-031>033-038-047-PAZ003-221630-
/O.NEW.KCLE.FA.A.0002.220222T1500Z-220223T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trumbull-Wayne-Stark-Mahoning-Holmes-Knox-Crawford-
Including the cities of Alliance, Boardman, Niles, Mount Vernon,
Rittman, Massillon, Orrville, Meadville, Canton, Youngstown,
Millersburg, Austintown, Titusville, Killbuck, Wooster, and Warren
326 AM EST Tue Feb 22 2022
...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH LATE
TONIGHT...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...Portions of Ohio and northwest Pennsylvania, including the
following counties, in Ohio, Holmes, Knox, Mahoning, Stark,
Trumbull and Wayne. In northwest Pennsylvania, Crawford.
* WHEN...From 10 AM EST this morning through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks.
* ADDITIONAL DETAILS...
- Rainfall amounts of 0.75 to 1 inch today on top of already
saturated ground and recently high flow on waterways may
result in flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
Garuckas2 follow-up statements
652
WGUS61 KCLE 221346
FFACLE
Flood Watch
National Weather Service Cleveland OH
846 AM EST Tue Feb 22 2022
OHZ023-031>033-038-047-PAZ003-230015-
/O.CON.KCLE.FA.A.0002.220222T1500Z-220223T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trumbull-Wayne-Stark-Mahoning-Holmes-Knox-Crawford-
Including the cities of Alliance, Boardman, Niles, Mount Vernon,
Rittman, Massillon, Orrville, Meadville, Canton, Youngstown,
Millersburg, Austintown, Titusville, Killbuck, Wooster, and Warren
846 AM EST Tue Feb 22 2022
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Holmes, Knox, Mahoning, Stark, Trumbull, and Wayne
Counties in northern Ohio. Crawford County in northwest
Pennsylvania.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks.
* ADDITIONAL DETAILS...
- Rainfall amounts of 0.75 to 1 inch today on top of already
saturated ground and recently high flow on waterways may
result in flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
Jaszka066 WGUS61 KCLE 222218 FFACLE Flood Watch National Weather Service Cleveland OH 518 PM EST Tue Feb 22 2022 OHZ023-031>033-038-047-PAZ003-222330- /O.CAN.KCLE.FA.A.0002.000000T0000Z-220223T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Trumbull-Wayne-Stark-Mahoning-Holmes-Knox-Crawford- Including the cities of Alliance, Boardman, Niles, Mount Vernon, Rittman, Massillon, Orrville, Meadville, Canton, Youngstown, Millersburg, Austintown, Titusville, Killbuck, Wooster, and Warren 518 PM EST Tue Feb 22 2022 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for portions of Ohio and northwest Pennsylvania, including the following counties, in Ohio, Holmes, Knox, Mahoning, Stark, Trumbull and Wayne. In northwest Pennsylvania, Crawford. Area creeks and rivers will continue to rise through the evening. However the threat of widespread flooding is no longer expected. Please continue to heed remaining road closures. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flood watch went out at Feb 22, 1:16 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 22, 1:16 AM EST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 116 AM EST Tue Feb 22 2022 .SYNOPSIS... A stationary front is located over Lake Erie. Low pressure developing over the central Plains tonight will lift this front back north as a warm front. This low will track across the lower Great Lakes Tuesday pulling a strong cold front across the region Tuesday night. A low pressure system originating our of the lower Mississippi Valley will move northeast across the Ohio Valley Thursday night and Friday morning. High pressure builds into the region for the weekend. && .NEAR TERM /THROUGH TODAY/... 12:30 AM Update... Temperatures remain on track for the overnight. Just tweaked hourly readings over the next two hours based on recent observations. Watching the elevated convection over central and southern Indiana. This is being driven by the nose of a 40-50 knot low-level jet and moist isentropic ascent as a lead shortwave and associated mid-level vorticity progresses northeastward. This convection will weaken and reach the FDY area by 09Z and the I-71 corridor around 11Z. Brief moderate to heavy rain and occasional thunder/lightning is expected. 930 pm update... We made a few minor adjustments to the hourly POP forecast between 06z and 12z overnight, We slight lowered and delayed the onset of POP chances from west to east during the late night and predawn hours. The rest of the forecast looks good with widespread rain showers and isolated thunder quickly moving by 12z and afterwards. Previous 630 pm update... We gave the near term hourly forecast a lookover through Tuesday morning and it appears to be in very shape with no changes needed at this time. Slight chances of scattered light rain showers will start to creep from west to east after 06z overnight over northern Ohio. Rain showers will become very likely and widespread by the morning commute. Previous discussion... Quiet weather is expected to change rapidly over the next 36 hours or so. Low pressure is located over the central Great Plains with a stationary front extending eastward towards Lake Erie. We are solidly entrenched in the warm sector, with sunshine and southerly winds bringing temperatures into the mid to upper 50s and even touching 60 earlier this afternoon. Continued southerly advection of warm air should allow overnight temperatures to remain in the upper 40s to low 50s. This low will begin moving eastward towards the mid-Mississippi Valley tonight, lifting the aforementioned front north of Lake Erie. Embedded mid-level shortwave troughs in southwesterly flow and a developing upper-level jet streak will increase synoptic-scale forcing tonight. Convection will develop upstream in southern IL/IN ahead of the shortwave trough later this evening, propagating northeastward towards our area late tonight into early Tuesday morning. Hi-res model guidance has a weak line of convection reaching the western part of forecast area by 10Z, weakening as it moves eastwards through 14Z. Strong mid-level lapse rates of 7-8 C/km will contribute to around 200-600 J/kg of elevated MUCAPE, which should be enough for some embedded isolated thunderstorms across the western portion of our forecast area. In the wake of the initial line of convection will be scattered rain showers, which is expected to be around through morning hours. Low pressure moves from the mid-Mississippi Valley Tuesday morning to lower Michigan by Tuesday evening. As it does so, strong synoptic lift associated with continue mid-level vorticity advection and upper-level divergence from a pair of developing upper-level jet streaks will move across the area, resulting in a large area of steady rainfall late Tuesday morning through mid-afternoon. Hi-res model guidance are showing some convective characteristics with very low MUCAPE of around 100 J/kg or less, which could lead to localized, brief periods of moderate to heavy rainfall at times. Storm-total QPF is generally expected to be around 0.75-1" with lower amounts of 0.5" towards the Toledo area. There is still some model variability/uncertainty with regard to QPF amounts, which is exacerbated by the potential for convection. Water equivalent snowpack of 0.5 to 1.5" was still present across the snowbelt region, which when melted will contribute to additional runoff. Wet antecedent conditions, runoff from snowmelt and 0.75" QPF should contribute to at least areas of minor flooding for some portion of the area, particularly for areas east of I-77. River ensemble forecasts are placing several rivers, including the Cuyahoga, Mahoning, and French Creek into at least minor flood stage. However, due to lower probability of high impacts and uncertainty regarding QPF amounts/placement, have decided to hold off on a Flood Watch for now. We will continue to monitor trends in QPF tonight and tomorrow, and observed impacts from the expected snowmelt. The western edge of rain showers will be sharp as showers end Tuesday evening, though there could be some lingering light rain Tuesday evening through early Tuesday night. As the surface low pulls away to the northeast, its associated cold front will move eastward across the area late Tuesday night, located just east of the CWA by 12Z Wednesday. This will result in a drastic temperatures decrease with temperatures in the mid- upper 50s ahead of the front dropping to the upper 20s to low 30s by early Wednesday morning. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... The short term begins on Wednesday behind a cold front. The flow will be veering northwesterly with 850mb temperatures dropping to near -10C Wednesday afternoon and moisture trapped beneath an inversion around 4k feet. This may be enough to squeeze out some sprinkles or flurries Wednesday, especially in the hills downwind of Lake Erie, but not expecting any notable lake effect given the weak instability, some shear, and low inversion heights. In the rest of the area, we may have a hard time mixing out the moisture / stratus beneath the inversion, so am expecting a mostly cloudy, more seasonable day. Temperatures will show little rise on Wednesday with highs for the day occurring in the pre-dawn hours. During the day, temperatures will be steady in the upper 20s to near 30 in far northern OH to the mid to upper 30s south of Route 30. Lows Wednesday night in the low-mid 20s for most, perhaps a few 10s in the higher terrain of northwest PA. It's been a tradition of sorts over the last few weeks to get messy wintry storms on Thursdays, and the atmosphere shows little desire of stopping that this week. The pattern will feature a trough ejecting out of the west, a ridge over the southeast, and Arctic air and high pressure over southern Canada pressing into the Great Lakes. Typically, the trough ejecting out of the west and ridge over the southeast would bring a rainy system to our area, but with the influence of the Arctic high pressure, we're yet again looking at a meteorological potpourri across our area Thursday night. An initial little wave ejecting ahead of the main trough will move through the Ohio Valley late Wednesday night into Thursday morning. This will be a relatively weak wave battling high pressure and dry air, so we're not expecting a ton of precipitation with it. However, there will be some upper-level divergence overtop of modest mid- level moist isentropic lift, so we may squeeze out some light snow for a time late Wednesday night into early Thursday. For now just have chance POPs for this from Toledo, Cleveland and Youngstown points south for this with slight chance farther north and east. Any snow accumulations with this first wave look light, and it looks cold enough for any precip with this initial wave to just fall as snow. Following this, much of Thursday looks precip-free with highs near 30 in northwest OH and along the lakeshore and more into the mid 30s towards Canton and Youngstown. The real "meat and potatoes" with this system will spread in late Thursday into Thursday night as the main trough ejects east and sends a gradually deepening surface low through the Ohio Valley. With the Arctic high pressure just to our north, most of our CWA looks to be below freezing at the surface Thursday night, though locations from Knox-Holmes-Stark-Mahoning Counties may be close to the 32 degree mark (and hence may briefly change to rain). The trick is what temperatures aloft do. The models are in pretty good agreement in tracking the 850mb low over or just south of Lake Erie late Thursday night, and the typical rule of thumb with these systems is that dry slotting and mixing can occur up to that mid- level low track. There is still time for trends, and it's possible we see adjustments a bit north or south with everything depending on the strength of the Arctic high north of the Great Lakes and the final track, speed, and intensity of the wave of low pressure. But given the consistency among current guidance on tracking the mid-level low near or over Lake Erie ended up bringing in a mention of mixed precip to slightly north of a Marion-Mansfield-Akron-Warren-Meadville line. Kept it all snow in northwest Ohio and along the lakeshore for now. Everyone flips back to snow as the system begins pulling away into Friday morning. In terms of possible precip amounts late Thursday through Thursday night, there are some conflicting factors. The system is fairly fast- moving so the window to rack up QPF is only 12 or so hours (outside of any lingering lake enhanced snow into Friday), and if the system trends weaker, the high pressure to our north may exert greater influence and result in a colder system with a bit less precip. With that said, as currently modeled there is a period of good jet support Thursday evening into Thursday night in the right-entrance quadrant of a 160 kt 250mb jet streak, which results in a period of strong isentropic lift up the sloped frontal surface across the northern Ohio Valley and into our area. With moist and somewhat unstable air getting lifted over the front, precip can be moderate to heavy for a period Thursday night. Given the somewhat mixed signals, don't have reason to drastically stray from the op models and ensembles right now, which gives 0.25-0.50" of QPF from northwest Ohio east along the lakeshore, incThe POP increase to 0.50 to almost 1.00" of QPF farther south towards central Ohio. It's still too early to get into real specifics but there's likely enough juice to play with for potential winter headlines across a good portion of our CWA as we approach for plowable snow where it remains all snow and impactful sleet / freezing rain accumulations farther south where warmer air works in aloft. If our southern counties see a larger portion of this QPF fall as rain or freezing rain, we can't rule out a re-aggravation of flooding issues, though the bigger concern appears to be the wintry precip. As stressed above, most impacts are Thursday night into early Friday, so the day Thursday looks pretty tame outside of the potential for a bit of light snow early in the day...with more impactful precip spreading in towards the evening. && .LONG TERM /FRIDAY THROUGH MONDAY/... Our system pulls away on Friday, though as the previous discussion mentioned, a combination of 850mb temperatures plunging to near - 15C, lingering deformation and synoptic moisture, and a cyclonic low- level flow, will likely keep some snow going into Friday. For most this will not add much more snow during the day Friday, but downwind of the (by then, wide open) lake there may be impactful accumulations into a good portion of Friday. Lake effect snow may not completely shut off until some point later Friday night when the ridge axis moves overhead, but there should be a downtrend in the organization and intensity of any lake effect by Friday afternoon, with lingering synoptic snow tapering off outside of the snowbelt by then too. Temperatures Friday stuck in the 20s. High pressure is in control through Sunday morning bringing dry conditions to the region. Busier weather returns Sunday into Sunday night as another chunk of Arctic air drops into the Great Lakes yet again. It seems likely that the front will be accompanied by snow showers area-wide, followed by some lake effect lingering into Monday. This scenario would largely just produce light amounts of snow followed by more colder than average temperatures, with locally more notable amounts downwind of Lake Erie. Some models are close to developing a wave of low pressure along the front as another trough ejects out of the west ahead of it...the current consensus is that this will happen too late to impact our area, but something small to keep an eye on. Either way, for now just have low POPs Sunday afternoon into Sunday night for much of the area, higher in the snowbelt, with temperatures dropping back below normal to start next week. && .AVIATION /06Z Tuesday THROUGH Saturday/... Flight conditions will deteriorate early this morning as low pressure approaches from the Mississippi Valley bringing showers and possible thunder, as well as cigs decreasing to MVFR. The best chance for thunder will be at TOL and FDY, but there is a chance some thunder could reach MFD and CLE too. The more concentrated area of showers and MVFR probably won't reach CAK, YNG, and ERI until 12 to 15Z. A break in the steadiest rain is likely mid to late morning, but MVFR and occasional IFR will continue to prevail. The next wave of rain and possible thunder will arrive from west to east from late morning through the afternoon with continued MVFR, but periods of IFR are also likely in the heaviest bursts. Rain will decrease from west to east this evening, but MVFR and IFR cigs will prevail through the end of the TAF cycle. Low-level wind shear is expected early this morning, especially at TOL, FDY, MFD, and CLE. A bit less confident farther east. After 12Z, S to SW winds gusting to 20 to 30 knots at the surface will diminish the shear, and these gusty winds will persist through the day while turning more WSW early tonight. Outlook ...Non-VFR with showers Tuesday night. Non-VFR with snow is likely Wednesday night through Friday, with a transition to lake effect snow Friday night through Saturday morning. && .MARINE... Strong southerly winds develop on the lake for Tuesday and Tuesday night, shifting west-northwesterly into Wednesday and gradually diminishing behind a cold front. Winds will stay well below gale, but may shift the remaining ice on the lake around and cause some navigational difficulties. Another round of brisk north-northwest winds are expected Thursday into Friday as low pressure tracks through the Ohio Valley, but winds are again expected to remain below gale. Another round of gusty winds and perhaps some freezing spray is expected with an Arctic cold front Sunday night into Monday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Garuckas/Griffin/Saunders SHORT TERM...Sullivan LONG TERM...Sullivan AVIATION...Garuckas MARINE...Sullivan
Hazardous weather outlook, Feb 21, 4:09 PM EST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 409 PM EST Mon Feb 21 2022 OHZ003-006>010-017>019-027-028-036-222115- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot- Crawford-Marion- 409 PM EST Mon Feb 21 2022 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A system will track across the Ohio Valley Thursday night through Friday morning, bringing the potential for moderate snow accumulations. A period of mixed precipitation is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ011>014-020>023-029>033-037-038-047-089-PAZ001>003-222115- Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull- Richland-Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 409 PM EST Mon Feb 21 2022 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rain tonight through Tuesday will lead to additional rises on area waterways. Minor flooding of rivers, creeks, and low lying or poor drainage areas is possible. A system will track across the Ohio Valley Thursday night through Friday morning, bringing the potential for moderate snow accumulations. A period of mixed precipitation is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-222115- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 409 PM EST Mon Feb 21 2022 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 10:35 AM EST | River Flood Warning | CLE | Trumbull | 50 hr |
Nearby
Flood Watches in Ohio, 2022Flood Watches in Pennsylvania, 2022Every flood watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.